Washington, 2018

High Wind in Washington, November 2, 2018

November 2, 2018 · NWS OTX · 4 events in 1 county or zone

A strong cold front passed through the Cascades during the night of November 3rd and the morning of November 4th. Strong downsloping winds over the east slopes of the Cascades behind this front downed numerous trees in the Entiat, Leavenworth and Chelan areas with scattered power outages noted in the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front passed through the Cascades during the night of November 3rd and the morning of November 4th. Strong downsloping winds over the east slopes of the Cascades behind this front downed numerous trees in the Entiat, Leavenworth and Chelan areas with scattered power outages noted in the region. Higher elevation RAWs stations in the Cascades recorded wind gusts of 50 to 60 mph and these gusts apparently surfaced into the valleys immediately adjacent to the high terrain with a gust of 58 mph recorded at the Wenatchee airport. As the cold front crossed the Columbia Basin widespread wind gusts of 40 to 50 mph were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 2, 7:09 AM PST, 2 hours earlier.

Area forecast discussion, Nov 2, 7:09 AM PST, 2 hours before
Area Forecast Discussion
National Weather Service Spokane WA
809 AM PDT Fri Nov 2 2018

.SYNOPSIS...
More rain is expected across the Inland Northwest this morning as
a moist cold front transits the area. The Columbia Basin,
Palouse, and West Plains have the potential to be quite windy
Friday afternoon with gusts of 40 mph or more. Our unsettled...wet
and occasionally breezy pattern may break toward the middle part
of next week.

&&

.DISCUSSION...

Morning update to increase pops for showers, and even a few
short lived thunderstorms, as a very narrow convergence zone jumps
across the Cascade Crest over Stevens Pass and on to Waterville
this morning. Otherwise expectation is for most convection,
except those associated with convergence zones, to decrease and
surface winds to increase with the passage of a cold front today.
/Pelatti

&&

.AVIATION...
12Z TAFS: A cold front along the Cascade crest at 12Z will
quickly move through the region into MT by 18Z. The KMWH and KEAT
TAF sites will be skipped over by any precipitation with this
FROPA. The eastern TAF sites including KGEG...KSFF...KCOE...KPUW
and KLWS will experience a 1 to 3 hour period of MVFR ceiling
rain showers along and immediately behind the front. Ahead of
this front in the warm sector strong south winds just above the
decoupled surface layer will produce LLWS at most TAF sites until
the front passes and the low level air mass mixes out resulting in
windy westerly conditions at all TAF sites through 03Z Saturday.
Winds will decrease during the evening hours with high and mid
level clouds moving in by 12Z Saturday. Except for the morning
frontal precipitation period VFR conditions are expected at all
TAF sites. MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  40  50  41  51  35 /  10   0  60  70  70  10
Coeur d'Alene  56  38  48  40  48  34 /  40  10  50  80  90  30
Pullman        57  40  50  40  50  36 /  50  10  60  70  90  30
Lewiston       61  45  56  45  56  41 /  60  10  50  50  80  30
Colville       59  37  50  38  52  32 /  20   0  50  80  40  10
Sandpoint      54  37  47  37  47  32 /  70  10  50  90  80  30
Kellogg        51  38  45  37  44  34 /  90  30  60  90 100  50
Moses Lake     64  42  57  42  59  36 /   0   0  30  20  20   0
Wenatchee      61  43  55  42  57  40 /  10  10  20  20  10  10
Omak           61  39  52  39  56  35 /   0  10  40  30  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 5 PM PDT this afternoon for Idaho Palouse-
     Lewis and Southern Nez Perce Counties.

WA...Wind Advisory until 5 PM PDT this afternoon for Lower Garfield
     and Asotin Counties-Moses Lake Area-Northeast Blue
     Mountains-Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Nov 2, 4:58 AM PST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
558 AM PDT Fri Nov 2 2018

IDZ002-003-026-027-WAZ031>036-041>044-031300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
558 AM PDT Fri Nov 2 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Windy conditions will develop today across the east slopes of the
Cascades, Waterville Plateau, Central Basin of central Washington
and the Washington and Idaho Palouse region and extending as far
north as the west plains of Spokane. Sustained winds of 15 to 30
mph with gusts to 50 mph will be possible on exposed terrain in
these areas Friday afternoon.

High profile vehicles may be difficult to control on north-south
highways and scattered power outages are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-031300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
558 AM PDT Fri Nov 2 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Wenatchee Area

When
November 2, 9:09 AM PST to 9:10 AM PST
Where
Wenatchee Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The Wenatchee Airport ASOS station recorded a wind gust of 58 mph.

High Wind, Wenatchee Area

When
November 2, 9:10 AM PST to 9:15 AM PST
Where
Wenatchee Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A 911 caller reported a utility trailer blown into a car in Wenatchee.

High Wind, Wenatchee Area

When
November 2, 9:10 AM PST to 9:20 AM PST
Where
Wenatchee Area forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A 911 caller reported a tree with a trunk of 2 to 3 feet in diameter toppled near Monitor.

High Wind, Wenatchee Area

When
November 2, 12:00 PM PST to 1:00 PM PST
Where
Wenatchee Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Scattered power outages were reported around the area with 400 customers without power in Cashmere and an estimated 130 customers without power in and around Entiat.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785779, 785780, 785781, 785782.